When you begin taking new medication to treat your epilepsy, it's very important to be aware of any side effects. These side effects can be unexpected, and even disconcerting. Your doctor will have discussed these potential issues before you begin to take the medication, but surprisingly, the side effects of some anticonvulsants can warrant a trip to the dentist.
While it's not a common outcome, some types of anticonvulsant can cause gingival enlargement, which is a swelling of your gum tissues. These medications can include ethosuximide, phenobarbital, primidone, mephenytoin, and others. While an anticonvulsant might be essential for managing your epilepsy, it can be surprising when your gums begin to swell. However, it's not as though you can simply stop taking your medication.
Consult Your Doctor
If you should experience any changes to your gums when you begin taking a new anticonvulsant, you should consult your doctor. It may be possible to transition to a new medication that achieves the same goals without the unfortunate side effects. Sometimes this is not possible, which means that you will need to schedule an appointment with your dentist.
A drug-induced enlargement of your gingival tissues can have an adverse effect on your oral health. The swelling can be uncomfortable and lead to bleeding. There's also the physical appearance of your gums, which can cause embarrassment. In extreme cases, the swelling can trigger bone resorption in your alveolar ridge. This is when the bony ridge housing your dental sockets begins to break down, releasing the calcium in your bones. This can destabilize your teeth, ultimately leading to tooth loss. So what can your dentist do?
When the overgrowth of your gums is severe, your dentist may recommend performing a gingivectomy. It's a minor procedure that involves the removal of excess gingival tissue, restoring your gums to an appropriate size and density. This relieves the pressure on surrounding tissues and can alleviate your symptoms. The recovery time is minimal too.
As a part of your ongoing dental examinations, your dentist will monitor your gums for any signs of a recurrence of the enlargement. For many patients, the gingivectomy will be all that's required, and it's unlikely that the procedure will need to be repeated.
So if you should notice gingival swelling after you begin taking a new anticonvulsant, talk to your doctor. And in order to manage the swelling itself, you may also need to visit your dentist. Contact a dentist for further information.